Drug points: Angio-oedema associated with risperidoneBMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7014.1204c (Published 28 January 1995) Cite this as: BMJ 1995;311:1204
- C Cooney,
- A Nagy>
Drs C COONEY and A NAGY (Psychiatric Unit, Barnet General Hospital, Barnet, Hertfordshire EN5 5QD) write: A 30 year old woman with a history of schizoaffective disorder was admitted to this psychiatric unit. She had been treated with a combination of intramuscular depot flupenthixol and oral thioridazine, and paroxetine treatment had been started two months previously. On admission she was receiving thioridazine 100 mg nightly and paroxetine 20 mg daily. She started taking risperidone, the dose being increased to 6 mg daily after three days. Two weeks later she developed facial and periorbital oedema. The dose was halved and the oedema subsequently subsided. Her mental state deteriorated, however, and the risperidone was increased to 6 mg daily. Within three days facial and periorbital oedema recurred. Risperidone was discontinued and the oedema resolved completely over two weeks. Biochemical and haematological screening gave normal results. Evaluation of the components of the complement system showed a low C4 concentration at 0.16 g/l (reference range 0.20-0.65 g/l),1 and a normal C3 concentration at 0.84 g/l (reference range 0.75-1.65 g/l). Plasma concentration of C1 esterase inhibitor was low at 0.10 g/l (0.15-0.35 g/l); its function was also low (<50000 U/l). This profile was replicated one month after the oedema had subsided, indicating that this was probably phenotypic of the patient rather than a reflection of the use of complement by the reaction itself. She had shown a similar reaction to lithium one year previously. In addition, her sister had a history of angio-oedema.
Risperidone is the first of a new group of antipsychotics, the benzisoxazoles.2 To our knowledge, there are no reports of angio-oedema associated with the drug. The reappearance of angio-oedema on rechallenge is strong evidence implicating risperidone. The immunology investigations show a moderate defect of C1 esterase inhibitor concentrations or function, in this patient. Risperidone may have suppressed her already low C1 inhibitor activity, permitting the C4-C2 activation manifest in angiooedema. We welcome comments from others who have had experience of similar reactions to psychotropic drugs.